Police in Dumfries and Galloway are warning that tablets being sold in the region contain substances which are largely unknown .
Fake ecstasy drugs are thought to be linked to the deaths of seven young people in Scotland and also a number of unexplained deaths in Northern Ireland.
Police have not said that a single drug was responsible.
Dumfries and Galloway Alcohol and Drug Partnership wants members of the public to be aware of the substances that maybe circulating in Dumfries and Annandale.
Dr Derek Cox, director of public health and chairman of Dumfries and Galloway Alcohol and Drug Partnership, said: "We are very concerned about the circumstances of this death, not only for the tragic and unnecessary loss of a young man's life, but also the fact that hazardous unknown tablets are being consumed in our area.
"These tablets may be sold as ecstasy but in reality the substances they contain are largely unknown and untested."
He added: "Some of the symptoms to look out for include high temperatures, overheating, dehydration, rapid heart rate, seizures and severe nausea and vomiting, and a feeling of things creeping under the skin. These symptoms are treatable if medical help is sought early, and we would encourage any person with any concerns to seek medical attention as soon as possible."
Last week police said they were investigating the unexplained death of 18-year-old Jamie Abba from Ecclefechan in Annandale.
He was pronounced dead at Dumfries and Galloway Royal Infirmary.